What happens when someone gives a dog Tylenol?


Quick Answer

When a dog is given Tylenol, or other doses of acetaminophen, it can cause serious issues involving the liver, kidneys and tissues. Using over-the-counter pain medications that are intended for human consumption, including not only Tylenol, but other medications, such as nonsteroidal anti-inflammatory drugs (NSAIDS), can be fatal for dogs if not administered properly.

Continue Reading

Full Answer

Tylenol works to reduce inflammation, fever and pain; however, when it is administered to dogs, it can be very harmful. Tylenol can destroy a dog's liver cells and cause damage to the kidneys. It can also cause considerable damage to tissues in the body because it converts hemoglobin to methemoglobin, which can result in poor oxygen circulation throughout the body.

In addition to Tylenol, other over-the-counter medications should be avoided as well. NSAIDS are a common pain reliever that some mistakenly believe to be safe for dogs, but they can cause damage to the gastrointestinal tract, liver or kidneys and can also cause the dog to develop a loss of appetite or bleeding disorders. Dogs can be highly sensitive to NSAIDS specifically, making it very easy for them to overdose.

For this reason, it is best to seek professional veterinary care in the event that a dog is experiencing pain. Pain medications that are specially formulated for dogs, not humans, should be prescribed and administered under the care of a veterinarian.

Learn more about Veterinary Health

Related Questions